Oregon, 2009Avalanche in Oregon, December 15, 2009
December 15, 2009 · NWS MFR · 1 event in 1 county or zone
Heavy snow created unstable slope conditions across southern Oregon and northern California.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow created unstable slope conditions across southern Oregon and northern California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 15, 3:14 AM PST, 2 hours 46 minutes earlier.
Area forecast discussion, Dec 15, 3:14 AM PST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
314 AM PST TUE DEC 15 2009
.DISCUSSION...MOIST SOUTH TO SOUTHWEST FLOW ALOFT IS THE MAIN
PLAYER. LOW PRESSURE OFFSHORE WILL SLOWLY APPROACH THE NORTHWEST
THIS AFTERNOON THROUGH EVENING WITH LITTLE IN THE WAY OF COLD AIR
HEADED FOR OUR REGION. SNOW LEVELS CURRENTLY BETWEEN 4000 AND
5000 FEET SHOULD TAKE A SIZEABLE JUMP UPWARD TODAY FOR SOUTHWEST
OREGON...BUT FOR AREAS FROM MOUNT SHASTA THROUGH SOUTH-CENTRAL
OREGON THE JUMP WONT BE NEARLY AS GREAT....AND WILL STRUGGLE TO
LIFT OFF THE VALLEY FLOORS.
PRECIPITATION RATES WILL INCREASE BETWEEN 4AM AND 10AM THIS
MORNING...HIGHEST OVER THE SOUTH COAST THROUGH WESTERN AND SOUTH-
CENTRAL SISKIYOU COUNTY. THE PLUME SEEN IN WATER VAPOR EXTENDS
DOWN TO 30N AND BLENDED TPW PRODUCT SHOWS VALUES OF 1 TO 1.25
STREAMING IN. HENCE HAVE LEANED TOWARD THE HEAVIER TOTALS
ADVERTISED BY THE NAM12...BUT IT STILL LOOKS A TAD EXCESSIVE.
HAVE LEFT THE COASTAL HIGH WIND WARNING AND SHASTA VALLEY WIND
ADVISORY IN TACT AND THEY LOOK GOOD. LATEST MEDFORD TO REDDING
GRADIENT SHOWS 6.8 MILLIBARS WITH GUSTS TO 50 MPH OCCURRING AT
WEED. SOME OF THE AREAS OFF THE VALLEY FLOOR IN JACKSON COUNTY
WILL LIKELY EXPERIENCE SOME LOCALLY GUSTY WINDS TODAY AS WELL.
THERE IS A CHANCE THE COAST HEADLINE MIGHT NEED TO BE EXTENDED A
FEW HOURS...BUT CONFIDENCE WASNT HIGH ENOUGH TO DO THAT YET.
AS FOR THE WINTER WEATHER HIGHLIGHTS...BASED ON CURRENT
OBSERVATIONS...WE RAISED THE SNOW LEVELS A BIT FOR SOUTHWEST
OREGON...BUT THERE IS A SHARP GRADIENT BETWEEN MEDFORD AND KLAMATH
FALLS. ALSO THE MODELS ARE SHOWING A FAIR AMOUNT OF PRECIPITATION
COMING IN DURING THE 10AM - 4PM PERIOD AND EXPECT THAT SNOW RATES
WILL CONTINUE HEAVY ENOUGH DURING THIS TIME TO WARRANT THE
HEADLINES EXTENDING INTO THE MID AFTERNOON. SO THAT WAS DONE.
LIGHT RAIN/SNOW AMOUNTS CONTINUE INTO EARLY WEDS...BUT THE PRECIP
WILL END FOR MOST AREAS WEDS NIGHT THROUGH THURS UNDER A RIDGE.
THE FLOW THEN REMAINS ONSHORE AND UNSETTLED THROUGH THE
WEEKEND...BUT IT LOOKS SOMEWHAT TAME AS FAR AS IMPACTS GO. STAVISH
&&
.AVIATION...GENERALLY MVFR CIGS AND VSBY IN RAIN AND SNOW AREAS-
WIDE THROUGH THE NEXT 24 HOURS. LOCAL IFR CIGS VSBY IN SNOW AT
TIMES SOUTH AND EAST OF MEDFORD OVER THE HIGHER TERRAIN. ALSO...LOCAL
LOW LEVEL WIND SHEAR WILL AFFECT THE COAST AND INLAND PROTECTED
VALLEYS AS UPPER FLOW REMAINS STRONG. CONDITIONS WILL IMPROVE WEDS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ030-
ORZ031.
HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR ORZ021-
ORZ022.
WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR ORZ027-
ORZ028-ORZ029.
CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ085.
WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR CAZ084.
WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR CAZ082-
CAZ083.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 PM PST THIS EVENING
FOR PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.Hazardous weather outlook, Dec 15, 4:26 AM PST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
426 AM PST TUE DEC 15 2009
ORZ021-022-152100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 1 PM PST TODAY. SEE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-152100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL 3 PM PST TODAY. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-152100-
SOUTH CENTRAL SISKIYOU COUNTY-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL 3 PM PST TODAY ABOVE
4000 FEET. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ084-ORZ029-152100-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 PM PST TODAY. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-152100-
CENTRAL SISKIYOU COUNTY-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 PM PST TODAY ABOVE
4500 FEET. A WIND ADVISORY IS ALSO IN EFFECT UNTIL 10 PST TONIGHT. SEE
WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-152100-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 PM PST TODAY ABOVE
4500 FEET. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ085-ORZ030-031-152100-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
426 AM PST TUE DEC 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 PM PST TONIGHT.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Avalanche, South Central Oregon Cascades
- When
- December 15, 6:00 AM PST to 6:00 PM PST
- Where
- South Central Oregon Cascades forecast zone
- Reported by
- Public
- Coordinates
- 42.801, -122.519 (the zone’s center; the record gives no point)
This report came from www.avalanche.org.
A party of 2 skiers was descending the west face of Garfield peak in Crater Lake National Park at 7800 ft.. The first skier was in the upper bowl when the slope avalanched with the crown 10-14 inches deep and approximately 900 ft. wide. He was carried down slope 400 vertical feet when he slammed into a stand of trees on the edge of the avalanche pathway above a small cliff. The snow continued down another 600 vertical feet to the road. He was partially buried and tangled on a tree. The other skier extricated him and assisted him to the road where he was then transported to the hospital. His main injury was a separated pelvis and was discharged 4 days later.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, December 15 to 17, 20091 death · 5 events
- High Wind in Oregon, December 15, 200958 kt wind · 3 events
- High Wind in Wyoming, December 15, 200976 kt wind · 3 events
- High Wind in Wyoming, December 15, 200952 kt wind · 3 events
- Drought in Texas, December 15 to 21, 20092 events
- High Wind in Oregon, December 15, 200959 kt wind · 2 events
- Blizzard in Alaska, December 15 to 17, 20092 events
- Heavy Snow in Alaska, December 15 to 17, 20092 events
- Winter Storm in California, December 15, 20091 event
- Heavy Snow in Idaho, December 15 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201479.